Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 193, NWS Kansas City, MO

July 26, 20024 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 26, 2002, 8:58 PM CDT for 4 counties in Missouri. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2002, 8:58 PM CDT (01:58 UTC)
Expired
Jul 26, 2002, 10:00 PM CDT
In force
62 min
Issued by
NWS Kansas City, MO
Area
Whole counties

Counties Andrew County, MO, Gentry County, MO, Holt County, MO, Nodaway County, MO

The radar

The Pleasant Hill radar (KEAX), 158 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 5:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1886 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1886 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2354 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 270158
SVRMCI
MOC003-075-087-147-270300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
856 PM CDT FRI JUL 26 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN NODAWAY COUNTY IN NORTHWEST MISSOURI
  WESTERN GENTRY COUNTY IN NORTHWEST MISSOURI
  CENTRAL HOLT COUNTY IN NORTHWEST MISSOURI
  NORTHERN ANDREW COUNTY IN NORTHWEST MISSOURI

* UNTIL 1000 PM CDT

* AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR MOUND CITY...OR 22
  MILES SOUTHWEST OF MARYVILLE...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   NEW POINT BY 905 PM CDT
   GRAHAM BY 910 PM CDT
   BOLCKOW BY 925 PM CDT
   BARNARD...ARKOE BY 930 PM CDT
   GUILFORD...WHITESVILLE BY 935 PM CDT
   CONCEPTION...CLYDE BY 945 PM CDT

THE TOWN OF MAITLAND IS ALSO IN THE PATH OF THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:11 PM CDT, 5 hours 47 minutes earlier.

Area forecast discussion, Jul 26, 3:11 PM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
311 PM CDT FRI JUL 26 2002

MAIN FORECAST CONCERNS THIS AFTERNOON CONTINUE TO BE WITH CHANCES OF
STORMS IN NORTHERN PART OF FORECAST AREA AND TEMPERATURES.

WILL LEAVE HEAT ADVISORY THAT WAS ISSUED EARLIER IN PLACE...EVEN
THOUGH SOME PLACES ON ITS NORTHERN FRINGES MAY NOT QUITE REACH
CRITERIA. THE PROLONGED HEAT OVER THE WEEKEND WILL STILL HAVE AN
EFFECT. NOTE TO USERS OF THE KANSAS CITY INTERNATIONAL
OBSERVATION...IT WAS NOTED TODAY THAT THE DEWPOINT SENSOR WAS
READING TOO HIGH. A CORRECTION TO THE READING WAS STARTED AS OF 2
PM.  THIS WILL AFFECT HEAT INDEX READINGS.  EVEN AT THAT...AS THE
OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION LIFTED NORTH
TODAY...AND TEMPERATURES RETURNED TO THE SOUTH...TEMPERATURES MADE A
NICE JUMP THIS AFTERNOON. BETTER THETA E LIFT NOTED IN NORTHERN
MISSOURI THIS AFTERNOON AND EVENING. EXPECT DEVELOPMENT THIS EVENING
NEAR THE BOUNDARY...ESPECIALLY WITH PROFILERS SHOWING A 700 MB WAVE
CURRENTLY IN CENTRAL NEBRASKA. AVN BRINGS THIS WAVE INTO FORECAST
AREA OVERNIGHT...SWINGING EAST OF AREA BY 18Z ON SATURDAY. MAY BE
SOME REMNANTS OF PRECIPITATION IN NORTHEAST PART OF FORECAST AREA
SATURDAY MORNING...BUT ENOUGH UNCERTAINTY OF TIMING AND LOCATION OF
PRECIPITATION...WILL NOT ADD POPS TO FORECAST SATURDAY MORNING.
SOMETHING TO BE WATCHED.

WILL HAVE TO SEE WHAT ANY OUTFLOWS FROM OVERNIGHT STORMS MIGHT
DO...BUT EXPECT AN EVEN FASTER RECOVERY ON SATURDAY AS SLIGHTLY
STRONGER SHORT WAVE IN THE NORTHERN STREAM PASSES THROUGH NORTHERN
PLAINS.  850 TEMPS WOULD SAY EVEN A FEW DEGREES HOTTER ON SATURDAY.
ANOTHER WEAK WAVE IN THE FLOW ON TAP FOR SATURDAY NIGHT...BUT
BOUNDARY SHOULD BE JUST A BIT FURTHER NORTH WITH BETTER THETA E
ADVECTION INTO IOWA. WILL LEAVE POPS IN EXTREME NORTH SATURDAY
NIGHT.

MAIN SHOW SHOULD TAKE PLACE SUNDAY NIGHT AND MONDAY AS A STRONGER
WAVE MOVES TOWARD AREA.  SHOULD BE ABLE TO PUSH FRONT SOUTH THROUGH
REGION ON MONDAY...WITH A CHANCE OF STORMS FOR THE ENTIRE REGION AND
A BREAK IN THE HIGHER HEAT INDICES.

PC

1037 AM...
AFTER EXAMINATION OF THE MEDIUM RANGE MODELS THIS MORNING, UPDATES
HAVE BEEN MADE TO THE FORECAST FOR NEXT WEEK.  CONSENSUS BETWEEN
OMAHA, TOPEKA, AND THE HPC WAS TO RAISE TEMPERATURES SIGNIFICANTLY
FOR THE MIDDLE TO LATTER PART OF THE WEEK.

AFTER TUESDAYS FRONTAL PASSAGE THE WESTERLIES WILL ONCE AGAIN
MIGRATE NORTH INTO THE DAKOTAS WITH UPPER RIDGING CONTROLLING THE
SOUTHERN HALF OF THE UNITED STATES.  THIS TYPE OF WEATHER PATTERN
THIS TIME OF YEAR MEANS HOT, HOT, HOT.  850MB TEMPERATURES FROM THE
MRF AND ECMWF RISE INTO THE 20 TO 24 RANGE FOR EASTERN KANSAS AND
WESTERN MISSOURI BY WEDNESDAY.  OVER THE LAST FEW WEEKS, 850 TEMPS
IN THAT RANGE HAVE YIELDED HIGHS IN THE MIDDLE TO UPPER 90S WITH OUR
SUN-BAKED GROUND.  MRF MOS HAS BEEN CONSISTENTLY TOO COOL THIS
SUMMER, SO I FEEL CONFIDENT GOING 8-10 DEGREES ABOVE GUIDANCE FOR
WEDNESDAY THROUGH FRIDAY NEXT WEEK.  THE EXTENDED WILL BE DRY WITH
THE STORM TRACK OVER NORTHERN PLAINS.

KOCH

918 AM...
DOING A QUICK REVISION TO THE ZONE FORECAST PACKAGE TO BETTER
REFLECT END OF PRECIPITATION AT THIS TIME BUT POSSIBILITY OF
REDEVELOPMENT LATE MORNING INTO AFTERNOON INTO NORTHWEST PART OF
MISSOURI AND EXTREME NORTHEAST KANSAS AS STORMS IN NEBRASKA AND
NORTH CENTRAL KANSAS MOVE TOWARD AREA. ALSO MINOR TWEAKS IN THE
TEMPERATURE...WIND AND DEWPOINT TRENDS IN THE RTP PRODUCT BASED ON
CURRENT TRENDS.

PC

454 AM...
...HEAT ADVISORY FOR MUCH OF WESTERN AND CENTRAL MISSOURI AND
EASTERN KANSAS THROUGH SUNDAY...
MAIN FORECAST PROBLEM IS TEMPS OVER THE WEEKEND. EXPECT THIS
MORNINGS CONVECTIVE COMPLEX TO CONTINUE TO MOVE EAST AND DIMINISH IN
AREAL COVERAGE ACROSS THE FORECAST AREA. CONVECTIVE DEBRIS CLOUDS
WILL ALSO CONTINUE TO MOVE EAST. WELL DEFINED OUTFLOW CURRENTLY
EXTENDS FROM NORTHEAST MISSOURI ACROSS THE KANSAS CITY METRO AREA.
THE OUTFLOW BOUNDARY SHOULD PUSH BACK NORTH DURING THE DAY TODAY ON
INCREASING SOUTH/SOUTHWEST WINDS. AND THIS MORNINGS RAIN SHOULD DO
LITTLE MORE THAN ADD TO THE HUMIDITY. ANOTHER SHORTWAVE IS PROGGED
TO MOVE ACROSS THE REGION TONIGHT. EXPECT A SIMILAR SCENARIO AS THIS
MORNING. HAVE THEREFORE MAINTAINED POPS ACROSS THE NORTH. HOWEVER
HAVE KEPT POPS LOW. BEST LIFT MAY ACTUALLY BE JUST TO THE NORTH OF
THE FORECAST AREA...AS WARM FRONT LIFTS NORTH.

AS WARM FRONT PUSHES NORTH...850MB TEMPS ARE PROGGED TO INCREASE
FROM 20-24C YESTERDAY TO 22-26C TODAY AND PERSIST THROUGH SUNDAY
EVENING. HAVE ISSUED HEAT ADVISORY FOR ADDITIONAL COUNTIES IN
CENTRAL MISSOURI WITH HIGHS IN THE MID AND UPPER 90S AND DEW POINTS
IN THE LOW 70S. HAVE ALSO EXTENDED ADVISORY THROUGH SUNDAY EVENING.
A BREAK IN THE HEAT WILL OCCUR ON MONDAY AS A WEAK COLD FRONT PUSHES
THROUGH THE REGION SUNDAY NIGHT AND MONDAY.

REMAINDER OF FORECAST IS STILL ON TRACK WITH TEMPERATURES AROUND
NORMAL NEXT WEEK.

NRR

.EAX...
KS...HEAT ADVISORY FOR TODAY THROUGH SUNDAY FOR ZONES
KSZ025...KSZ057...KSZ060...KSZ102>105.

MO...HEAT ADVISORY FOR TODAY THROUGH SUNDAY FOR ZONES MOZ011>013...
MOZ020>022...MOZ028>031..MOZ037>040...MOZ043>046...MOZ053>054.

In the hours before

Special weather statement, Jul 26, 5:00 PM CDT, 3 hours 58 minutes before
KSZ102-MOZ001>007-011>016-020-023-024-270300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
500 PM CDT FRI JUL 26 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 130...IN
EFFECT UNTIL 1000 PM CDT FRIDAY EVENING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

ANDREW...ATCHISON...BUCHANAN...DAVIESS...DE KALB...GENTRY...GRUNDY...
HARRISON...HOLT...LINN...LIVINGSTON...MERCER...NODAWAY...PUTNAM...
SULLIVAN AND WORTH.

IN KANSAS:

DONIPHAN.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BETHANY...CHILLICOTHE...
MARYVILLE...ROCKPORT...ST JOSEPH AND TRENTON.

SF
Local storm report, Jul 26, 8:20 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
820 PM CDT FRI JUL 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0807 PM    3 E JAMESON               MO   TORNADO
07/26/02   DAVIESS                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 26, 8:31 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
831 PM CDT FRI JUL 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0826 PM    GRAHAM                    MO   60+ MPH TSTM GUST
07/26/02   NODAWAY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 26, 8:42 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
842 PM CDT FRI JUL 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    2 N MAITLAND              MO   2.75 INCH HAIL
07/26/02   HOLT                           REPORTED BY PUBLIC.

0828 PM    3 N MAITLAND              MO   1 INCH HAIL
07/26/02   HOLT                           REPORTED BY PUBLIC.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:36 PM CDTSevere Thunderstorm WarningEAXDaviess54 min
Jul 26, 7:53 PM CDTTornado WarningEAXDaviess37 min
Jul 26, 8:04 PM CDTSevere Thunderstorm WarningEAXHolt56 min
Jul 26, 8:17 PM CDTSevere Thunderstorm WarningEAXNodaway58 min
Jul 26, 8:32 PM CDTTornado WarningEAXDaviess, Grundy58 min
Jul 26, 9:29 PM CDTSevere Thunderstorm WarningEAXGrundy61 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.